Drought, Ellis
- When
- August 1, 12:00 AM CST to August 8, 12:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Abundant rainfall helped to end the drought across the area by mid month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Abundant rainfall helped to end the drought across the area by mid month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 11:16 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1216 AM CDT Tue Aug 1 2017 .DISCUSSION... 06Z TAFs. && .AVIATION... Scattered showers will continue overnight and into the day across the area, although confidence is not very high on the specific evolution of these showers. Some MVFR ceilings will be likely, especially in northwestern Oklahoma. && .PREV DISCUSSION... /issued 644 PM CDT Mon Jul 31 2017/ DISCUSSION... 00Z TAFs. AVIATION... We will see some areas of showers and perhaps a thunderstorm, especially in the west. There will likely be areas of MVFR ceilings overnight and Tuesday morning as well. PREV DISCUSSION... /issued 251 PM CDT Mon Jul 31 2017/ DISCUSSION... Yesterday's upswing in convection across the High Plains resulted in a few MCVs drifting eastward today. This has complicated the surface flow pattern. Furthermore, several days of convective overturning has resulted in poor mid-level lapse rates across the area. These convective-scale modifications have resulted in a challenging forecast with regards to coverage and timing of convection through the night. Subtle ascent on 305-310k potential temperature surfaces that were very moist resulted in some showers this morning in northwest and north-central Oklahoma. These moved east and maintained throughout the day bringing up to a hundredth of an inch at many locations in northern Oklahoma. Latest radar mosaic shows a notable absence of surface based convection. The only thunderstorms that have developed as a result of diurnal destabilization have been over the eastern Texas Panhandle. These are slowly moving eastward and may begin to impact west-central Oklahoma by late afternoon. Modified RAP soundings from northwest Oklahoma down toward western north Texas all yield very weak MLCAPE <1,000 J/kg with skinny CAPE profiles suggestion robust convection is unlikely. Typically in these environments with nearly moist adiabatic lapse rates at best, and pockets of subsidence and depleted low-level moisture from convective overturning, we would be quick to scale back precipitation probabilities significantly. In this case, mid- level height falls from transient shortwave trough may provide enough forcing for some convection tonight. Attendant steepening of mid-level lapse rates is subtle and still results in meager instability at best, so widespread significant convection isn't expected. Thus, we have lowered probabilities some tonight. Until aforementioned mid-upper wave departs tomorrow and deep moisture is pushed southward, convection remains a possibility. The greatest concentration tomorrow should be across roughly the southern half of the area. Lingering showers are possible near the Red River Wednesday. Another wave in mean northwesterly flow will force a cold front south bringing cooler weather Thursday night into Friday, possibly preceded by sufficient forcing for some convection late Thursday. Rain chances were trended up Sunday into Monday based on a trend toward medium range guidance showing a little stronger flow aloft as the pattern deamplifies some. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 87 69 89 / 10 10 10 30 Hobart OK 67 88 68 90 / 10 10 10 30 Wichita Falls TX 69 88 69 92 / 30 20 10 20 Gage OK 63 87 65 85 / 10 10 20 40 Ponca City OK 67 89 68 89 / 10 10 20 40 Durant OK 68 86 69 90 / 20 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 734 PM CDT Mon Jul 31 2017 OKZ004>048-050>052-TXZ083>090-020045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 734 PM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Scattered showers and isolated thunderstorms are expected to move into western Oklahoma and western north Texas from the High Plains. Locally heavy rainfall and gusty winds up to 40 mph are the primary hazards with any thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorm chances will continue through Friday across portions of Oklahoma and western north Texas. The highest chance for thunderstorms will be across western Oklahoma and adjacent parts of western north Texas on Tuesday and across the entire area Thursday into Thursday night with a cold front. Heavy rainfall and strong, gusty winds will be possible with some thunderstorms this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale/MBS/30
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719746, 719747, 719748, 719750, 719751, 719752, 719753, 719754.